Women using diet pills and laxatives to alleviate an obsession with healthy eating may be at a higher risk of diagnosis for an eating disorder, according to a new study published in the American Journal of Public Health.
In the U.S., nearly 30 million people, regardless of age or gender, suffer from an eating disorder, based on estimates from the National Eating Disorder Association.
Initiated by researchers at Harvard T.H. Chan School of Public Health, the recent study addressed this issue by focusing on data from 10,058 female participants aged 14 to 36 as part of the Growing Up Today Study. The study lasted from 2001 to 2016 and utilized participants from various races, ethnicities, and weight statuses.
“We used longitudinal data from 10,058 US women spanning 2001 through 2016,” Jordan Levinson, co-author of the study, wrote. “We used multivariable logistic regression models, adjusting for age, race/ethnicity, and overweight status to estimate the association between weight-control behaviors and subsequent eating disorder diagnosis.”
The primary aim of the study, the findings state, was to probe for any correlation between diet pill or laxative use for weight control and an increased risk for developing an eating disorder.
As explained in the findings, the participants with no history of diagnosis for an eating disorder who engaged in diet pill or laxative use for weight control were at a higher risk of developing an eating disorder within 1 to 3 years.
“Use of diet pills or laxatives for weight loss can be dangerous and may be a warning sign that warrants counseling and evaluation for the presence of or risk of developing an eating disorder,” Levinson concluded.
“Our findings are a wake-up call about the serious risks of these products. Instagram took a step in the right direction recently by banning ads to minors for over-the-counter diet pills and ‘detox’ teas, which are often laxatives.”
“It’s time for retailers and policymakers to take the dangers of these products seriously and take steps to protect youth.”